The following is an edited and condensed version of an interview between Finance Minister Jim Flaherty and The Globe’s Steven Chase. The interview took place Jan. 30 in Ottawa.
Flaherty: This will be a different interview. I will just start. I don’t usually talk about my health because it is private. But there’s been quite a bit of concern about what I look like these days: appearance concerns. And that is related to my health. And so I want to make that clear: what’s going on there. It’s related to medication. It’s not life threatening. And it doesn’t affect my ability to do my job.
In terms of history, though, I can’t do a cause and effect on this but I had knee surgery from an old hockey injury a little over a year ago. And then after that I developed a dermatological condition – which is like a really bad rash – which got progressively worse. I was having medical care for that – under medication, but it was relatively mild – and some treatment also. And it was ineffective.
So my specialist then moved to a higher level of medication and that is a medication with significant side effects, including bloating, puffiness and significant weight gain – all of which I have been a classic case of. In terms of timing, the medication has been relatively effective – not perfectly effective – but relatively effective so that things are much better now than they were four months ago, five months ago. So it was a progressive thing: it went on over time. It was worse in the fall than it had been.
Q: When you say worse, which was worse, medication side effects or condition?
Flaherty: Both. Although the side effects are still a problem. I’ve put on a lot of weight. And the puffiness relates to the medication. The way the medication works is that less is prescribed over time. So I am taking less of it now than I was several months ago. … And it took them a while to figure out what the correct diagnosis was. Because at the beginning they thought it was something else. And it turned out not to be. So that’s the story. It’s a passing physical problem that is not debilitating and that is getting better. If it were something else and my appearance didn’t change, I wouldn’t talk about it. My concern is I am getting from my colleagues and others questions about “What’s wrong?” or “Is there something wrong, are you okay?”
Q: You mean caucus colleagues, stakeholders?
Flaherty: I’ve had a couple of stakeholders say “You’ve put on a lot of weight, you should get more exercise.” And I don’t talk to them about this. In fact I don’t like talking about this. But it’s necessary because I am in public office. I don’t want people to think there’s something significantly wrong with my health that affects my ability to do my job. In fact, this problem had already started last year when I did the last budget.
Q: So you are taking steroids?
Flaherty: The medication is a steroid, yes. It’s of the steroid family.
Q: What are the side effects?
Flaherty: It’s different with different people. Some sleep disruption and then some redness that goes along with the puffiness in the face … there’s other areas of redness and puffiness and so on.
Q: There’s a video of you in Davos talking to a Bloomberg reporter. I’ve watched the video several times and other reporters have too … You are red-faced and your speech appears disrupted. You appear very – you are not yourself. Can you tell me what was happening there?
Flaherty: It was early in the morning. I was very tired and jet lagged. In retrospect I should have postponed the interview. I shouldn’t have done it.
Q: So do you think most of the interactions there, the way you were speaking, were related to the medicine?
Flaherty: Yeah. It’s just a side effect of the meds.
Q: How would you describe yourself as a drinker?
Flaherty: I drink socially. Since I’ve been on this medication, I drink less because I have to listen to what my doctor tells me when he says it’s okay to have a glass of wine or two – or a beer or two – but that’s it.
Q: Does it have interaction with the medicine; does it make the effects of alcohol more pronounced?
Flaherty: I don’t know. I don’t know the answer to that. The effects aren’t more pronounced. I don’t feel the effects more. No.
Q: When did the treatment start? You said it took a while to figure out what it was.
Flaherty: I first saw my doctor about it almost exactly a year ago. And then the usual course: you try different things. Things don’t work. You get referred to a specialist. The specialist tries different drugs, different treatment. Things don’t get better. And they’re very careful about what they prescribe. They tell me about what the risks are and the potential side effects are. They don’t exhibit any lack of care.
And then the more, the stronger medication that has the significant side effects in the fall of last year.
Q: So October, September?
Flaherty: September or so.
Q: And it disrupts your sleep?
Flaherty: It’s disruptive. One sleeps, but it’s not as refreshing as it otherwise would be.
Q: You say your colleagues have asked you questions – when did you tell the Prime Minister about this?
Flaherty: Not surprising, I won’t talk about the nature of my conversations with the Prime Minister privately but I spoke to him about my health and the change in my appearance and [said] that this was a passing thing and it did not affect my ability to do my job. Because his concern is always the capacity to perform.
Q: And you told him when?
Flaherty: I’ve talked to him more than once about this, including quite recently. So it would have been before Christmas, something like that.
Q: Your life was not threatened during this process? There was no life threat?
Q: Why did you feel it necessary to come forward? Was there a turning point?
Flaherty: Of late I’ve been getting too many questions about my appearance and the weight gain – and people concerned. Most people are quite cautious about what they say, but a few people have said to me “Do you have cancer? Steroids? What’s going on. Are you going to die?” That kind of thing. And obviously, I am not. I mean, I will die eventually, but not over a dermatological issue.
Q: You’ve said you want to stick around until the budget is balanced. Is this the kind of thing that would make you consider going early?
Flaherty: No. Not this. I am a pretty tough guy. I‘m an old hockey player. This will pass and it’s much better now than it was before, so I have more confidence now that this will pass. I don’t have any problem doing my budget work, which I have been doing, including all the month of January. I would still like to stay until the budget is balanced.
Q: What are you trying to achieve by talking now?
Flaherty: I would like those people who have been concerned about my health to be reassured that it is a skin problem that is getting better and will pass with some more time and that my ability to do my job is not affected by this condition.Report Typo/Error